Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 134, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 11, 2001, 3:45 AM EDT for Lycoming County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2001, 3:45 AM EDT (07:45 UTC)
- Expired
- Jul 11, 2001, 4:30 AM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lycoming County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:00 AM EDT | Hail 1 | Williamsport, PA | Quarter sized hail was reported in Williamsport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 110746 SVRCTP PAC081-110830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 AM EDT WED JUL 11 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYCOMING COUNTY IN PENNSYLVANIA * UNTIL 430 AM EDT. * AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WILLIAMSPORT...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WIILIAMSPORT...MONTOURSVILLE AND LOYALSOCKVILLE AT 350 AM. MUNCY AT 400 AM. HUGHESVILLE AT 405 AM. BIGGERTOWN AT 420 AM. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. $$ LAT...LON 4134 7716 4116 7718 4115 7665 Q4129 7642 DANGELO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:20 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 11, 2:20 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 AM EDT WED JUL 11 2001 COLD FRONT IS SLOWLY SAGGING SOUTH ACROSS PA EARLY THIS MORNING. MEANWHILE A STRONG SHORT WAVE MOVING EAST ACROSS NY STATE HAS BEEN MAINTAINING THUNDERSTORMS ALONG AND NORTH OF THE FRONT ACROSS NORTHERN PA OVERNIGHT. THESE STORMS REFUSE TO WEAKEN...AND WILL PROBABLY HOLD TOGETHER ACROSS THE NORTHEAST COUNTIES UNTIL AFTER SUNRISE. WILL MENTION SOME EARLY MORNING THUNDERSTORMS WITH POPS DEPENDENT ON LAST MINUTE RADAR TRENDS. LOW-LVLS DRY OUT RAPIDLY TODAY. THEREFORE DESPITE FAIRLY COLD MID LEVELS DON'T EXPECT MUCH CONVECTION THIS AFTERNOON. WILL DROP THE 30 POPS IN MOST PLACES FOR THIS AFTERNOON BUT KEEP IT GOING FOR THE NORTHEAST AND EAST CENTRAL COUNTIES CLOSEST TO THE UPPER LOW. FWC/FAN GUIDANCE NUMBERS ARE CLOSE AND WILL NOT STRAY MUCH. TONIGHT WILL BE MOSTLY CLEAR AND COOL. CAN'T RULE OUT A FEW SHOWERS POPING UP AGAIN ON THURSDAY WITH COLD AIR ALOFT AND POSSIBLY ANOTHER SHORT WAVE ROTATING AROUND THE UPPER LOW...BUT WITH NOTHING IN THE FORECAST CURRENTLY AND COVERAGE EXPECTED TO BE LOW WILL LEAVE OUT FOR NOW. IN THE EXTENDED PERIODS OUR CUnRRENT FORECAST OF DRY WITH TEMPS MODERATING TO NEAR NORMAL CONTINUES TO LOOK REASONABLE AND WILL NOT CHANGE. .CTP...NONE. MSE
In the hours before
Local storm report, Jul 10, 11:54 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1154 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM POTTSVILLE PA WIND DAMAGE
07/10/01 SCHUYLKILL TREES AND POWER
LINES BLOWN DOWN
0230 PM 12 N HUNTINGDON PA 1.75 INCH HAIL
07/10/01 HUNTINGDON
0239 PM 2 N CAMP HILL PA 0.88 INCH HAIL
07/10/01 CUMBERLAND
0301 PM CORNWALL PA WIND DAMAGE
07/10/01 LEBANON TREES AND POWER
LINES DOWN
0307 PM HARRISBURG PA WIND DAMAGE
07/10/01 DAUPHIN NUMEROUS TREES
AND POWER LINES
KNOCKED DOWN
0310 PM 2 NE YORK PA WIND DAMAGE
07/10/01 YORK TREES DOWN
BLOCKING ROADS
0349 PM JOHNSTOWN PA WIND DAMAGE
07/10/01 CAMBRIA NUMEROUS TREES
BLOWN DOWNThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:09 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 51 min |
| Jul 10, 11:48 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 57 min |
| Jul 11, 12:24 AM EDT | Severe Thunderstorm Warning | CTP | Cameron | 51 min |
| Jul 11, 2:15 AM EDT | Severe Thunderstorm Warning | CTP | Elk | 45 min |
| Jul 11, 2:59 AM EDT | Tornado Warning | CTP | Clearfield, Elk | 31 min |
| Jul 11, 3:36 AM EDT | Severe Thunderstorm Warning | CTP | Centre | 54 min |
| Jul 11, 4:08 AM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 67 min |
| Jul 11, 4:08 AM EDT | Severe Thunderstorm Warning | CTP | Union | 67 min |
| Jul 11, 5:00 AM EDT | Tornado Warning | CTP | Snyder, Union | 30 min |
| Jul 11, 5:22 AM EDT | Tornado Warning | CTP | Northumberland | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.